Ibuprofen (eye-byoo-PRO-fen) is an over-the-counter medicine taken to relieve aches and pain and reduce fever. It's a safe drug when used correctly, but taking too much can make a child very sick. Overdosing can lead to stomach or intestinal problems. So it's important to know how to properly give the medicine.
If you have any questions about giving ibuprofen to your child, ask your doctor or pharmacist. Never give this medicine (or any other kind of medicine) to a child younger than 2 years old without getting a doctor's approval first.
What Is Ibuprofen Also Called?
Ibuprofen is the generic name for this drug. The most common brand names for ibuprofen in the United States are Advil® and Motrin®.
What Types are Available?
For kids, this medicine is available in oral suspensions (liquid form), chewables, and tablets. In some countries, rectal suppositories can be purchased over the counter under the name Nurofen®.
Advil® makes Infants Advil® Drops and Children's Advil® Suspension, as well as Jr. Strength Advil® Chewables and Jr. Strength Advil® Tablets. Motrin® makes Motrin® Infants' Drops and Children's Motrin® Oral Suspension. Other brands of ibuprofen are available in similar forms.
How to Give
When giving ibuprofen, refer to the following dosage charts for the correct dosage. To give:
- Check the expiration date to make sure it's not expired. If it is, throw away the medicine and purchase a new product. For proper disposal, remove the medicine from its original container and place it in an undesirable substance that children or animals wouldn't be tempted to eat, like coffee grounds or kitty litter. Then, put it in a sealable bag inside a garbage can.
- Make sure your child is not taking other medicines with ibuprofen in them. Ibuprofen is a very common ingredient in cough, cold, and allergy medicines. If your child is taking one, talk to your doctor or pharmacist before giving your child more ibuprofen. Overdosing on ibuprofen can damage the stomach or intestines.
- Check the concentration and recommended dosage, and give your child a dose from the dropper, syringe, or cup that came with the product. This is especially important when giving the infant concentrated drops, which are more potent than the children's suspension concentration. This will help ensure that your child gets the right amount of milliliters, or ml (also called cc, or cubic centimeters), and doesn't overdose. Never use a measuring spoon from the kitchen or a cup or dropper from a different product. Chewables or tablets are not recommended for children younger than 6 years old due to the risk of choking.
- When giving for a fever, consider the child's temperature and age. If you have an infant 3 months or younger with a rectal temperature of 100.4ºF (38ºC) or higher, call your doctor or go to the emergency department immediately. If your child is between 3 months and 3 years old and has a fever of 102.2ºF (39ºC) or higher, call your doctor to find out if he or she needs to see your child.
- If your child spits up a dose of ibuprofen without swallowing it, let your child calm down and then give the same dose again. If the ibuprofen is swallowed and then vomited up later, don't give your child another dose for at least 6 hours unless the dose was in tablet form and you can see that your child vomited up the whole tablet.
- Give every 6 to 8 hours as needed, but never give your child more than four doses in 24 hours.
Doctors recommend using a child's weight instead of age when figuring out how much medicine to give. Before giving your child a dose, check the label to make sure the recommended dosage and concentration agree with the numbers below.
This chart is based on doctors' and the manufacturers' recommendations and is not intended to replace the advice of a doctor. If your child is age two or younger, get approval from the doctor before giving the medicine. And always call your doctor with any questions or concerns about giving medicine.
|Weight||Ibuprofen Infant Drops (50 mg/1.25 ml)|
|12-17 lbs. (6-11 months)||Ask your doctor|
|18-23 lbs. (12-23 months)||Ask your doctor|
|Weight||Ibuprofen Children's Liquid|
(100 mg/5 ml)
|Ask your doctor|
|Ask your doctor|
|1 teaspoon (5 ml)|
|1½ teaspoons (7.5 ml)|
|2 teaspoons (10 ml)|
|2½ teaspoons (12.5 ml)|
|3 teaspoons (15 ml)|
|Weight||Ibuprofen Jr. Strength Chewables|
Reviewed by: Steve Dowshen, MD, and Karla R. Hughes, RPh
Date reviewed: March 2015
|U.S. Food and Drug Administration (FDA) The FDA is responsible for protecting the public health by ensuring the safety, efficacy, and security of human and veterinary drugs, biological products, medical devices, our nation's food supply, cosmetics, and products that emit radiation.|
|KnowYourDose.org This website of the Acetaminophen Awareness Coalition provides information on how to safely and appropriately use medicines that contain acetaminophen to avoid an overdose.|
|Talking to the Pharmacist If your child is sick, you'll probably have many questions to ask your doctor. But have you made a list of questions and concerns to share with your pharmacist?|
|Medications: Using Them Safely Giving kids medicine safely can be a complicated task. With a little knowledge and a lot of double-checking, you can help treat your child's illness while you prevent dangerous reactions.|
|Fever and Taking Your Child's Temperature Although it can be frightening when your child's temperature rises, fever itself causes no harm and can actually be a good thing - it's often the body's way of fighting infections.|
|Headaches Headaches affect kids as well as adults. Learn about common causes and when to talk to a doctor.|
|How to Safely Give Acetaminophen What kind? How much? How often? Find out how to give this pain and fever medicine.|
Note: All information is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.
© 1995-2016 KidsHealth® All rights reserved.
Images provided by iStock, Getty Images, Corbis, Veer, Science Photo Library, Science Source Images, Shutterstock, and Clipart.com